Drug overdose

According to public data, in the United States every 19 minutes one person dies from an overdose of the drug. Meanwhile, the Office for the Control Food and Drug Administration (FDA) defines the risk of overdose among different groups of people:

  • – Men are twice as likely to die from an overdose of women’s medications;
  • – More people die from an overdose at the age of 45 to 49 years;
  • – Less common cases of overdoses among teens under 15 years old, they are much less likely to abuse drugs.

The problem of drug overdose has become common for a number of reasons, among which occupy an important place without prescription drugs and the tendency of people to self. Overdose may be intentional (suicide attempt) and random (non-compliance with the rules of the drug). But regardless of the reasons for overdose – it is an emergency condition, the patient requires medical care.

Symptoms of overdose

  • Severity of the condition depends on several factors: age, gender, primary and associated diseases, the method of administration. For instance, when the dose tablets have more time to rescue a person than an overdose of medicine to be administered intravenously.
  • Overdose symptoms vary depending on the drug taken, its mechanism of action and properties. As a rule, nausea, vomiting, dizziness, abdominal pain, upset stool, cramps, depression and respiratory arrest, hallucinations and visual disturbances.
  • In developed and economically prosperous countries are more frequent cases of overdose of paracetamol, used as an antipyretic or analgesic. Paracetamol overdose causes reactions described above, moreover, the drug can cause acute liver failure.

What to do

If you have taken drugs in tablet, should try to induce vomiting. No other action is necessary. Center for Disease Control and Prevention (CDC) recommends:

  1. – keep calme;
  2. – Call the ambulance service or deliver the person to the hospital, where there are toxicological department. Two large poison control centers in Moscow Institute of Emergency Care. NV Sklifosovsky and the Children’s City Hospital №13 them. NF Filatov;
  3. – Know the name of the drug that caused the poisoning. Be in possession packaging vials or blisters, which have been used;
  4. – Try to know the age and weight of the person receiving the poisoning, and estimated time of dosing;
  5. – Receive instructions by telephone from the ambulance service or the poison control center and follow them until medical help arrives.

How to protect your child

Make sure to give your child the correct medication. Never call medicine candy. If a children’s medicines supplied measuring spoon or medicine dropper, only use them in order to avoid overdose. Keep medicines out of reach of the child’s location.